slight bleeding on arms where there is bruising - PMRGCAuk

PMRGCAuk
11,230 members20,448 posts

slight bleeding on arms where there is bruising

Hidden
Hidden

As an avid follower of this site with few posting I am Just curious. After being on Prednisone now for going on one year in January 2018 , I have noticed in the past few months some spontaneous bleeding where there are reddish spots on my arms. It isn't a lot of bleeding but kind of like oozing. Enough that I have to put a band aid on it. After a rocky beginning last year of going anywhere from 60 mg on down to 15 (depending on what doctor I saw), I am currently toggling between 8.0-7.5 mg.

Is this a normal side effect of prednisone?

Thank you for your continued guidance through this journey called PMR.

20 Replies
oldestnewest
PMRpro
PMRproAmbassador

Probably. It is common to develop purpurae or petechiae - name depends on the size. Mine don't bleed, some people's do. It is due to the capillaries (tiniest blood vessels) becoming more delicate due to pred.

Hidden
Hidden
in reply to PMRpro

Thank you for your prompt response. I though it might be a side effect of the prednisone. Its just that it didn't happen in the beginning at the higher dosage so maybe it is from prolonged use of the medication? Wonder if that side effect diminishes as I lower my dose?

PMRpro
PMRproAmbassador
in reply to Hidden

Everyone is different - mine happen, tend to be in the same places and for no apparent reason. Sometimes it is from scratching or even just rubbing! Others have far more trouble.

Hidden
Hidden
in reply to PMRpro

Do you know if this phenomena diminishes as people taper down of, if lucky enough, go into remission? It kind of bugs me as I was with some women friends and suddenly the blood starts oozing down my arm. Very annoying.

By the way, I see you live in Italy. I was born in Sicily and raised in the USA.

DorsetLady
DorsetLadyPMRGCAuk volunteer
in reply to Hidden

Yes it does get better as you reduce, early days I only had to look at a table edge or cupboard door and my skin bled. If I put an ordinary plaster on, it was even worse when I tried to take it off!

I discussed with practice nurse and she gave me some special plasters which are gentle on the skin as you remove them. Sorry can’t remember the name, but if you’re in US they would probably be different anyway. Sure if you asked at pharmacy they could help.

I don’t think the skin ever recovers completely from long term usage of Pred, it does remain more delicate than previously........although that could be age as well.🤨

PMRpro
PMRproAmbassador
in reply to DorsetLady

Nothing delicate about my skin! Even on pred!!

DorsetLady
DorsetLadyPMRGCAuk volunteer
in reply to PMRpro

Lucky you........or maybe you’re just naturally thick skinned😉🤣

PMRpro
PMRproAmbassador
in reply to DorsetLady

Now I never thought of that ;) ;) ;) :) :) :)

I treat the capilliary bruises that sometimes bleed with vitamin K cream and arnica cream, found at drugstores and health food stores--in the U.S. They work for me.

Hidden
Hidden

YES! OMG, yes... My arms and legs are COVERED with what I call "blood marks." Some are just bruises but others are more like cuts. Thing is I don't know where hey come from, really. (?) They just kind of appear, I look down and I'll be bleeding. 😡

Hidden
Hidden

Thank you all for your feedback....this is quite a journey we are on??!!!

I have noticed that I am more prone to bruising after having been on prednisone for almost a year. Prednisone causes the skin to thin and therefore, I would think, might be more susceptible to both bruising and bleeding. I've not had the bleeding issue so far. My wishes that your journey is short through the land of PMR.

I'm assuming that if anyone is on a decoagulant (such as Clopidogrel, which I am on) this situation gets even worse. I had a small stroke a couple of years back. If pred does this to smaller blood vessels I'm pretty sure it's another reason my GP urges me to try to reduce my steroid dose. This is just conjecture, I have NO medical background myself.

PMRpro
PMRproAmbassador
in reply to Pym1

I'm on Pradaxa - I occasionally bruise more than I did on just pred but if I miss a tablet (it is twice daily) it seems to reset until the next time so to speak. I have to hit myself fairly firmly to bruise - although my shins will bruise more easily if I have to rest my legs against something.

Now I am down to 7mg bruising/ bleeding is back to normal.

piglette
piglette
in reply to Mary63

I am on 5mg and still got problems. My legs look like I have been through a load of carpet beaters all the time! I am still getting purpura mainly on my arms. I apparently have steroid skin.

Hi I am now at 12 mg and the bumps and scrapes which seemed dramatic at high levels of Pred look much less significant these days. I am having to stay at this level awhile longer as signs of slightly increased inflammation if not a 'flare' - but now the side effects I have had are diminishing so I'd be optimistic your skin will at least improve if not maybe completely.

Glad I am not the only one who only has to look at a door handle and start bleeding and then it takes weeks to heal properly. Mepore plasters (UK)are the best ones, they don't irritate the surrounding skin. I am on warfarin as well, which doesn't help.Happy Christmas to all

piglette
piglette
in reply to Mary73

I was on rivaroxaban rather than warfarin, I still seem to bruise and bleed pretty easily now I have stopped.

To you also 🎄🎄🎄

You may also like...